Eye styes and Imbruvica, are they rel... - CLL Support Assoc...

CLL Support Association
12,994 members20,189 posts

Eye styes and Imbruvica, are they related?

Eye styes and Imbruvica - I have had two eye styes since I started IB in February, is this a unusual side effect of it when taken for CLL? The last one in May, started out eye stye, then later back of head itching terrible, and rash around eye, then other eye swoll up, they said it was an allergic reaction, plus I just didn't feel good. Found out after a week, they were wrong it was shingles. Now I have been very tired last several days, and noticed another stye came up on my eye yesterday, hoping it isn't going to be followed by shingles again. Now wondering if the stye has a relation to the shingles in my case. I have had shingles 4 times, but years ago, in my 30's and 40's, this is first time they ever presented on my eyes and back of head, then continued onto both sides of stomach, and straight down center of my body (belly button) rash. I also read that some people need to take an oral antibiotic for styes, so don't know if I would need to also. I am using the eye creme from last time. Any input is appreciated. thanks.

16 Replies
oldestnewest

Narl, you've had a bit of a rotton time with all of this. I'm not aware of any connection between styes and ibrutinib but it's the sort of thing you should mention to your haematology doctor. Having had an episode of shingles I would ask about prophylactic acyclovir if you aren't prescribed it already. If they wont give you them on a regular basis then to have a supply in case of shingles is a good idea and can stop it in its tracks if started soon enough.

In the meantime please see your GP or PCP and talk to them about these things.

Hope everything resolves soon.

Jackie

2 likes
Reply

Thank you yes they knew about it at hematology they are the ones who mis diagnosed me as having an allergic reaction. I just thought they knew what they were talking about but after the next week since I’ve had experience with shingles I realize that’s what it was. I did get acyclovir From my primary care doctor but they didn’t think it was shingles either even though it was full-blown because they didn’t think you could get shingles on both sides of your body. I told them immunocompromise people do, they need to look it up. I could tell they still didn’t believe me but they gave me the medicine anyway also had the rash on both sides of my stomach and straight down my bellybutton.

Reply

You might need a new haematology team from what you've said! They don't sound great :(

1 like
Reply

I know, I will probably get one, because at KU after about 4-5 years, they ditch the doctor, and you get a new team. I don't know if the hospital ditches them or they leave the hospital, but this is my 5th team since 2006. None of my old doctors are listed on the website, so I know they are totally gone. I don't understand how they can be a NCI designated cancer center, without an expert.

1 like
Reply

Please have this checked ASAP! Shingles is not something to guess about, and the medication you used for your eye last time may not be the most appropriate one for this infection.

1 like
Reply

Yes I will have to go tomorrow after the fourth holiday today and see the walk In Dr. I went to her last time and I really prefer her over my old eye doctor. come to the shingles she was very knowledgeable about shingles in the eye. I didn’t think the cream for the stye worked very well anyway so I’m going to see if they have something else. I just think it’s weird that I have two styes since I’ve started IB. When I googled yesterday it said sometimes you have to have oral anabiotic to get rid of a stye too so I’m thinking I’m probably going to fall into that category.

1 like
Reply

So sorry to hear what you are going through. I got a case of disseminated shingles last year. It seemed mild to me but because it was appearing on two sides of my body, I was in the hospital for 36 hours for IV antibiotics. I don’t know if that was overkill on my doctor’s part, but it does suggest real caution, especially when it involves the eyes. Good luck with everything.

1 like
Reply

Hi yes maybe that was overkill for you being hospitalized but better safe than sorry. Yes the eye thing really scared me especially since they miss diagnosed me as an allergic reaction and it took a week without getting the Avyclovir. When I had it in the past before I ever had CLL I used to get shingles when I was young and I had a really good Doctor Who would get me on the medicine immediately within 1 to 2 days and I never had it be a bad case at all. I think though almost week delay is why I did so bad this time. Thank you for replying

Reply

Very sorry for what you are going through. I have been on Ibrutinib for 2 1/2 years and I have had 2 stys in the last 5 months (the first in my life). I am in a trial at UCSD and the trial coordinator said there was another person in the trial who was having stys, so maybe they are connected to Ibrutinib or just connected to CLL.

Do you have a CLL specialist? That is a MUST!

My specialist, Dr. Kipps at UCSD has me on Acyclovir 400 mg 2 x day, EVERYDAY. He

told me, for me this is a better preventive of shingles than the new shingles vaccine. You might need to be taking an anti-viral everyday not just when you have shingles.

I hope that you will be better soon.

Best Wishes,

Nancye

1 like
Reply

Hi thanks, no I don’t go somewhere where I have a CLL expert I go to KU medical center in Kansas City where they are NCI designated hospital but I’ve been going there since 1975 not impressed I think they’re top-heavy with administration these days. But my doctor did want me to be on acyclovir all the time but I refused as I am one of those anti-drug people. I don’t believe in taking any drug unless it’s absolutely necessary. If it becomes necessary I may have to do it. However I did go to the eye doctor today and she noticed that I have a lot of bacteria in my eye lash lines she thought that was strange and had me buy some Ocuvite foamy cleanser to clean my eyelash line with twice a day. I do wash my eyes twice a day with a washcloth and soap so that’s kind of strange, the bacteria but yesterday was the Fourth of July so I don’t know if It could be some residue from just all the smoking stuff in the air yesterday???

everyone I know nobody has had styes before and I’m 61 so seem like styes are unusual to have. She told me to forget those eye creams and use oral antibiotic which she gave me. I have had CLL for 14 years that I know of and I just started my first treatment with IB in feb. thank you for answering.

Reply

Did you ever get red eyes 👀 with any of this I mean the whites of your eyes turn red. Or a conjunctivitis. ? Looks like pink eye. I had that and have never been treated.

Reply

No I didn’t

1 like
Reply

Dear Narl,

I am not a doctor but shingles is an awful thing to have. Acyclovir is not an expensive drug and if it helps a CLL patient to avoid shingles if is definitely worth it. Dr. Rick Furman on the CLLSLL computer support group suggest when one comes down with shingles to immediately increase the anti-viral to 800 mg 5 times a day for Acyclovir.

Post-herpetic neuraligia (nerve damage from shingles) is a horrible thing to have.

I attend the CLL support group in Irvine, Ca. and I notice you have a support group at your medical center. Do you attend? I learn so much valuable information from our group.

Good luck to you!

Nancye

1 like
Reply

Oh thanks I didn’t know they had a support group there. They send out a lot of information about their groups but they’re usually over in Leawood ks So I don’t pay any attention to the classes they offer because I don’t wanna drive that far. I guess I’ll have to look at it the next time it comes in the mail. I will have to remember to Up the medicine if I get shingles again. As I said I’ve had shingles several times and I have never had the leftover nerve pain I don’t know if it’s because of my spinal cord surgery from an injured neck when I was young ??I don’t have a whole lot of upper body sensation anyway. As bad as they We’re at this time and taking so long to get the medicine I’m surprise that I don’t have any nerve pain and it’s only a month after recovery from it. I actually made a note to myself on my bathroom mirror that says “pay attention to unusual stinging itching and burning. Even if it’s in your eyes.” Best wishes

2 likes
Reply

Dear Narl,

There is a CLL meeting on Tue. the same people started your group that started mine.

KU Medical Center CLL Support Group

July 9 @ 6:00 pm - 7:30 pm

|Recurring Event (See all)

KU Medical Center CLL Support Group, 8900 State Line Road, Turning Point, Suite 240

Leawood, KS United States + Google Map

Welcome to the KU Medical Center CLL Support Group - CLL/Lymphoma Support Group We meet the second Tuesday of every month at 6:00-7:30 p.m. Location: 8900 State Line Road, Turning Point, Suite 240 Leawood, KS For more information, please contact: James Pray, jamespray@centurylink.net

1 like
Reply

Yes, that is the one in leawood. State Line Rd is actually on the Missouri/Kansas State Line, I wish KU would hold things more westerly here in Kansas, LOL. Turning Point has a lot of good classes, no charge for cancer patients. I just haven't gone because of the location. Thanks for looking it up for me, I will have to try it a few times and see what its all about. I will have more free time when grass cutting and lawn mower repair season is over. Thanks again.

Reply

You may also like...